Like other opiates, heroin impacts the brain’s reward system while building the body’s tolerance to the drug’s euphoric effects. To keep feeling the high produced from the drug, the user increases the dosage. This eventually leads to a heroin overdose or addiction. Once the user stops using heroin, they may experience moderate to severe withdrawal symptoms. A South Florida drug detox center offers treatment that can help the user manage withdrawal symptoms without relapse.
If you are considering heroin detox, you may want to work with treatment professionals in a safe detox environment like that provided by Summit Detox. A heroin detox program offers comfortable facilities, a medical staff, 24/7 supervision, and immediate care for medical emergencies. You are more likely to complete detox with the support and encouragement of professionals at Summit Detox Center who are genuinely interested in your recovery.
What Are Heroin Withdrawal Symptoms?
Once you stop using heroin, you may experience withdrawal symptoms within six to 12 hours of your last dose. Heroin withdrawal symptoms are similar to prescription medication withdrawal symptoms but with greater intensity. Some of the most common withdrawal symptoms include:
- Nausea and vomiting
- Muscle aches
- Abdominal cramping
- Intense cravings
At first, you may experience flu-like symptoms within the first 24 to 48 hours. From there, more intense symptoms will emerge. Eventually, all signs will start to fade between day five and day ten of detox. While detox may be painful, it can prevent a heroin overdose and keep you from having long-term health problems.
How to Manage Heroin Withdrawal Symptoms
There are several ways that you can manage heroin withdrawal symptoms:
- Medication-Assisted Treatment: One of the best ways to manage heroin withdrawal symptoms and prevent heroin overdose is through medication-assisted treatment (MAT). Medications such as methadone, buprenorphine, and naltrexone are effective in reducing symptoms and cravings. Naltrexone blocks receptors in the brain that react to heroin. If you relapse and use heroin while taking naltrexone, you will not get high.
- Get Plenty of Rest: A heroin addiction disrupts every area of your life, including your sleep routine. To regain your energy, make sure you get plenty of rest. Establish a routine where you go to bed and get up at the same time each day. If possible, try to get at least eight hours of uninterrupted sleep. Watch what you eat and drink before bedtime and engage in a relaxing activity just before going to sleep.
- Eat Healthily: Drug addiction can drain your body’s nutrients. When you are high all the time, you may also skip out on meals and healthy foods. A drug detox program includes a nutritious diet program that restores your body’s nutrients and helps it heal. Make sure to eat balanced meals during detox. Do not skip a meal and try to avoid junk food. Focus on eating foods that are high in carbs, protein, and vitamins. Also, drink plenty of water.
- Exercise Regularly: The first few days of detox may drain your energy and make you feel sick. However, you need to engage in exercise or physical activity as much as possible. Exercise gets your blood flowing, releases endorphins, and restores your chemical balance. Remember not to overdo it when exercising. A 20-minute walk each day may be all you need at first. You can gradually increase your exercise program as you feel better.
Prevent a Heroin Overdose. Get Help at Summit Detox
If you are struggling with heroin addiction, now is the time to get help at Summit Detox. You can prevent a heroin overdose by joining our heroin detox program in Florida. Our treatment professionals can teach you how to manage heroin withdrawal symptoms and overcome your addiction. Call Summit Detox at 866.341.0638 or contact us at your earliest convenience to get started on the road to recovery.